Sleepiness

Join the Conversation on
15 people
0 stories
2 posts
  • Explore Our Newsletters
  • What's New in
    All
    Stories
    Posts
    Videos
    Latest
    Trending
    Post

    Somnolence - Obnoxious Side Effect # 102

    Somnolence is the medical term for feeling a strong need for sleep, often including cognitive impairment and an inability to focus attention. For me, It's that feeling of being on the very verge of falling asleep, barely able to keep your eyes open and yourself upright; it's more than just feeling tired. It's also different from fatigue which I'll cover another day since I struggle with that at times as well.

    Somnolence is one of the most persistent and disruptive side effects (I admit, the # 102 is completely arbitrary and just present for dramatic effect) of my medications. It's a major side effect of many anti-depressants, anti-convulsants, and anti-psychotics - basically everything one might take to treat bipolar. It also happens to be a side effect of Austedo, which I take for tardive dyskinesia. It took months for the drowsiness of the Seroquel to subside, and then I started medication for the TD, then had to restart that medication because of a lapse of insurance coverage. Now here we are again.

    I have been really, really tired most of the time on most days for quite a while now. On top of the medications, depression, anxiety, and stress can also cause somnolence. I desperately need to wake up and right now it feels absolutely impossible!

    *Interesting thing I learned from my doctor: Smaller doses of Seroquel can be more sedating than larger doses, which is why smaller doses are often used to treat sleep issues and larger doses for mood disorders. The more you know!

    I know from being on this medication before that this is a side effect that goes away eventually.

    It is debilitating. No amount of caffeine or energy substance seems to help. It's physically difficult to get around, much less exercise, focus on any given task, to drive, and to do anything that takes a lot of cognitive effort.

    It's frustrating, too, because my sleep habits and sleep quality are actually great right now. And yet after I take my morning medicine (I take the Austedo in the morning and at night), I crash. I ended up sleeping half the day away.

    Last time, I was up to 3 or 4 cups of coffee a day and still struggling until I'd been on the therapeutic dose of Austedo about a month. This amount of caffeine is at the upper limits of what's recommended, especially for someone who also has IBS. The end result was being awake part of the day and spending the rest of it in the restroom pooping my brains out.

    But things improved eventually and I'm sure they will again. I have some circumstances working for me this time, too. I am up to 15 minutes on my light therapy, which should help in the long run (takes time to work up to beneficial levels). It'll be spring soon, which will help me get my sunlight quota and hopefully feel more lively overall. My recent lab results show that my thyroid and general vitamin levels are good, so I have a few less factors working against me than in the past.

    Other potential relief could come from mindfulness practices and light, regular exercise, both of which I've neglected in recent months. There is always room for growth and improvement in all this!

    Some useful information:

    www.osmosis.org/answers/somnolence Info on somnolence

    www.hsph.harvard.edu/nutritionsource/caffeine Info about caffeine consumption

    #somnolence #drowsiness #Sleepiness #BipolarDisorder #BipolarDepression #TardiveDyskinesia #austedo #Antipsychotics

    2 reactions
    Post

    #Sleepiness and #Fatigue ?

    Is it normal to be extremely sleepy and fatigued during the day when you have bipolar disorder? I’m newly diagnosed. I’ve also been diagnosed with fibromyalgia …wondering which one it is or both?

    1 reaction 3 comments